Hail, Susquehanna
- When
- June 16, 1:18 PM EST
- Where
- Susquehanna County, Susquehanna
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.930, -75.600
A low pressure system over southern Ontario pulled a cold front across the area during the afternoon and evening. Widespread thunderstorms developed ahead of the front, with several of the storms producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A low pressure system over southern Ontario pulled a cold front across the area during the afternoon and evening. Widespread thunderstorms developed ahead of the front, with several of the storms producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 16, 1:05 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 205 PM EDT MON JUN 16 2008 .SYNOPSIS... A COLD FRONT WILL SWEEP THROUGH THE AREA THIS AFTERNOON PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS THIS AFTERNOON COULD PRODUCE DAMAGING WINDS. BEHIND THIS FRONT...MUCH COOLER AND UNSETTLED WEATHER WILL PERSIST THROUGH LATE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1030 AM... FIRST ROUND OF CONVECTION IS OUTTA HERE...WITH SHOWERS HAVING PUSHED INTO THE HUDSON VALLEY. CLEARING LINE FOLLOWED QUICKLY WITH MOST OF THE AREA ALREADY SEEING SUN WITH CU FIELD ALREADY DEVELOPING. CURRENT CONDITIONS SHOW TEMPS WARMING INTO THE 70S IN PLACES WHERE THE SUN HAS BROKEN THRU WITH DWPTS GENERALLY ARND 60 DEGREES. CDFNT IS LOCATED JUST WEST OF LKS ERIE/ONTARIO AND EXTNDG INTO NCNTRL OH. COLD TEMPS ALOFT ARE WORKING THEIR WAY IN AS TROF APPCHS FROM THE WEST. AT THE SAME TIME...H3 JET MAX IS MVG TWD OH ALLEY WITH 80KT JET CORE MVG INTO IL/IN. SPEED MAX IS PROGGED TO CONTINUE DIVING SOUTHEAST AND WILL PLACE SOUTHEAST PORTIONS OF THE AREA IN LFQ...ADDING TO THE UPPER LEVEL FORCING. STEEP LAPSE RATES ALREADY SHOWING UP ON THE 12Z KBUF RAOB AND THESE WILL STEEPEN FURTHER AND SPREAD EAST THRU THE AFTN. BUFKIT PROFILES FOR BGM/AVP AND MODIFICATION OF 12Z RAOB INDICATE CAPES APPCH 2000J/KG AND MID-LEVEL LAPSE RATES APPCHG 7C/KM. WITH STRONG WINDS MOVING IN FROM ALOFT AND DEEP LAYER SHEAR THREAT LOOKS TO BE STRONG DAMAGING WINDS IN THE FORM OF BOWS. ISOLD SUPERCELLS MAY BE POSSIBLE AHD OF THE CDFNT. WITH A FZG LEVEL OF ONLY 10KFT AND -20C ARND 20KFT THREAT FOR LARGE HAIL CERTAINLY EXISTS AS WELL. EXPECT STORMS TO BEGIN AFFECTING THE ERN FINGER LKS AFTER 2PM...THE I-81 CORRIDOR MID-LATE AFTN AND INTO THE POCONOS/CATSKILLS THIS EVNG. HV TWEAKED THE SHORT TERM TO RMV POPS FOR THE MRNG. WILL LIKELY BE BOOSTING POPS THIS AFTN AS THINGS DEVELOP. HV ALSO TWEAKED SKY GRIDS A TAD AS CLRNG LINE HAS MOVED IN QUICK. UPDATED GRIDS/TEXT PRODUCTS ARE ON THE STREET. SEVERE WEATHER OUTLOOK HAS ALSO BEEN ISSUED FOR THE ENTIRE AREA. PREV DISCUSSION... ATTM SCATTERED CONVECTION STRETCHES ACROSS ENTIRE FA BACK THROUGH WESTERN NEW YORK. ACTIVITY BEING FORCED BY MID LEVEL WARM FRONT EMBEDDED SHORT WAVES AND MID LEVEL INSTABILITY. THIS ACTIVITY WILL PUSH THROUGH BY MID MORNING WITH A POSSIBLE LULL IN ACTIVITY BEFORE THIS AFTERNOON. LOW PRES MOVING ACROSS SRN ONTARIO WILL DRAG A COLD FRONT ACROSS THE AREA THIS AFTERNOON THROUGH EARLY EVENING. EARLY PASSAGE OF INITIAL CONVECTIVE ACTIVITY WILL ALLOW ATMOSPHERE TO DESTABILIZE LATER THIS MORNING AND DURING THE EARLY AFTERNOON UNDER PARTLY SUNNY SKIES. MODEL SOUNDINGS INDICATE CAPE VALUES AROUND 1500 J/KG WITH INSTABILITY BEST FROM THE SUSQUEHANNA REGION EAST AND SOUTH ACROSS THE CATSKILLS AND NE PA. THIS INSTABILITY COMBINED WITH VERY STEEP LOW LEVEL LAPSE RATES AND MODERATELY STRONG UNIDIRECTIONAL FLOW WILL RESULT IN BOWING SEGMENTS THIS AFTERNOON. PRIMARY THREAT FOR SEVERE WEATHER WOULD BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. FOR THIS REASON, AREA UNDER MODERATE RISK FOR SEVERE WEATHER. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... TONIGHT...SFC COLD FRONT WILL CONTINUE MOVING THROUGH EASTERN AND SOUTHERN PORTIONS OF FA DURING THE EARLY EVENING HOURS WITH SEVERE THREAT CONTINUING. AFTER FROPA STRONG CAA BEGINS WITH ANY REMAINING CONVECTION CONTINUING AS JUST SHOWERS WITH LOSS OF INSTABILITY. TEMPS WILL FALL INTO THE 50S BY MORNING. TUESDAY/TUESDAY NIGHT...H5 LOW DROPS INTO NRN NY BY LATE DAY AND REMAINS IN VCNTY THROUGH TUESDAY NIGHT. DAYTIME HEATING UNDER COLD CORE WILL RESULT IN SHOWERS PRIMARILY DURING THE AFTERNOON BUT ACTIVITY COULD CONTINUE THROUGH TUESDAY NIGHT DUE TO SHORT WAVES ROTATING AROUND UPPER LEVEL FEATURE. WITH T925 10/14C MAXES WILL RANGE FROM THE MID TO UPR 60S. WEDNESDAY/WEDNESDAY NIGHT...H5 LOW REMAINS OVER SRN ONTARIO/NORTHERN NEW ENGLAND WITH UNSETTLED WEATHER CONTINUING. MOSTLY CLOUDY SKIES WITH LOW CHC POPS FOR SHOWERS THROUGH THE PERIOD. T85 DROPS TO 4/5C BY WEDNESDAY WITH T925 9/11C. MAXES WILL STRUGGLE TO REACH THE LOWER/MIDDLE 60S. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... EXTENDED PERIOD BEGINS WITH A STACKED CYCLONIC SYSTEM PARKED OVER THE NORTHEASTERN US AND SOUTHEASTERN CANADA. THIS SYSTEM IS UNSEASONABLY COOL. WE WILL CONTINUE TO FORECAST TEMPS MUCH BELOW NORMAL, WITH UNSETTLED SHOWERY WEATHER. UL TROF SLOWLY LIFTS NE DURING THE EXTENDED. ANOTHER MUCH WEAKER TROF COMES IN DURING SUNDAY WITH A COLD FRONT. MODELS HAVE TIMING AND STRENGTH DIFFERENCES. UL FLOW GOES MORE TOWARDS ZONAL. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... MOSTLY VFR CONDITIONS INTO TUESDAY. TS AND SHOWERS QUICKLY DEVELOPING THIS AFTN. THESE COULD HAVE MVFR RESTRICTIONS AND HEAVY RAIN AND LARGE HAIL. ONLY A VERY FEW REPORTS OF STRONG WINDS. THIS WILL GO UNTIL 22Z IN THE NORTH AND TO 01Z AT AVP. SHOWERS WILL CONTINUE INTO THE EVENING...ENDING BY MIDNIGHT. WEST WINDS AT 10 KTS THIS AFTN BECOMING LIGHT AND VARIABLE TONIGHT THEN W TO NW AT 10 KTS STARTING 14Z TUESDAY. OUTLOOK... TUE/WED...GENERALLY VFR. CHC MVFR -SHRA. SLIGHT CHANCE OF IFR VALLEY FOG AT ELM EACH MORNING. THU/FRI/SAT...VFR. MAYBE MVFR IN AFTN SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...RRM NEAR TERM...PVB SHORT TERM...RRM LONG TERM...TAC AVIATION...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1138 AM EDT MON JUN 16 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171545- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1138 AM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. PB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
151 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL CONKLIN 42.03N 75.80W
06/16/2008 E0.88 INCH BROOME NY PUBLIC
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
154 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL NEW HARTFORD 43.07N 75.29W
06/16/2008 E0.75 INCH ONEIDA NY PUBLIC
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
201 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL NEW BERLIN 42.62N 75.34W
06/16/2008 E0.75 INCH CHENANGO NY TRAINED SPOTTER
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL STEUBEN 43.32N 75.28W
06/16/2008 E1.00 INCH ONEIDA NY PUBLIC
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL LAURENS 42.53N 75.09W
06/16/2008 E0.75 INCH OTSEGO NY TRAINED SPOTTER
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
216 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL SCHENEVUS 42.55N 74.82W
06/16/2008 E0.75 INCH OTSEGO NY PUBLIC
&&
MJNThe Binghamton radar (KBGM), 44 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114556, 114557, 114558, 114559, 114560, 114561, 114562, 114564, 114563.